open access

Vol 9, No 2 (2020)
Case reports
Published online: 2020-03-26
Get Citation

Levofloxacin-induced life-threatening hypoglycemia in a type 2 diabetic patient with ST-segment elevation myocardial infarction and community-acquired pneumonia

Anna Majda, Paweł Rostoff, Jadwiga Nessler, Grzegorz Gajos
DOI: 10.5603/DK.2020.0011
·
Clinical Diabetology 2020;9(2):141-143.

open access

Vol 9, No 2 (2020)
Case reports
Published online: 2020-03-26

Abstract

Levofloxacin is a broad-spectrum, third-generation fluoroquinolone antibiotic used in the treatment of respiratory and urinary tract infections. Although it is usually well-tolerated, it may cause life-threatening adverse effects, including severe hypoglycemia. We present a case of levofloxacin-induced life-threatening hypoglycemia in a 87-year-old type 2 diabetic patient with ST-segment elevation myocardial infarction and community-acquired pneumonia. Hypoglycemia secondary to levofloxacin is a rare complication (< 0,1%), but can be more common among elderly patients, with type 2 diabetes (especially treated with hypoglycemic drugs) or renal dysfunction. Our patient was at high risk due to age, diabetes and chronic kidney disease (creatinine 149 μmol/L, estimated glomerular filtration rate 27 mL/min/1.73 m2). In the Naranjo probability scale, the patient scored 5 points, which indicates that hypoglycemia was a probable levofloxacin-related adverse effect. In conclusion, we suggest that levofloxacin should be used with greater caution, particularly in patients at increased risk of hypoglycemia.

Abstract

Levofloxacin is a broad-spectrum, third-generation fluoroquinolone antibiotic used in the treatment of respiratory and urinary tract infections. Although it is usually well-tolerated, it may cause life-threatening adverse effects, including severe hypoglycemia. We present a case of levofloxacin-induced life-threatening hypoglycemia in a 87-year-old type 2 diabetic patient with ST-segment elevation myocardial infarction and community-acquired pneumonia. Hypoglycemia secondary to levofloxacin is a rare complication (< 0,1%), but can be more common among elderly patients, with type 2 diabetes (especially treated with hypoglycemic drugs) or renal dysfunction. Our patient was at high risk due to age, diabetes and chronic kidney disease (creatinine 149 μmol/L, estimated glomerular filtration rate 27 mL/min/1.73 m2). In the Naranjo probability scale, the patient scored 5 points, which indicates that hypoglycemia was a probable levofloxacin-related adverse effect. In conclusion, we suggest that levofloxacin should be used with greater caution, particularly in patients at increased risk of hypoglycemia.

Get Citation

Keywords

type 2 diabetes mellitus, ST-segment elevation myocardial infarction, hypoglycemia, levofloxacin, fluoroquinolone

About this article
Title

Levofloxacin-induced life-threatening hypoglycemia in a type 2 diabetic patient with ST-segment elevation myocardial infarction and community-acquired pneumonia

Journal

Clinical Diabetology

Issue

Vol 9, No 2 (2020)

Pages

141-143

Published online

2020-03-26

DOI

10.5603/DK.2020.0011

Bibliographic record

Clinical Diabetology 2020;9(2):141-143.

Keywords

type 2 diabetes mellitus
ST-segment elevation myocardial infarction
hypoglycemia
levofloxacin
fluoroquinolone

Authors

Anna Majda
Paweł Rostoff
Jadwiga Nessler
Grzegorz Gajos

References (13)
  1. Anderson VR, Perry CM. Levofloxacin : a review of its use as a high-dose, short-course treatment for bacterial infection. Drugs. 2008; 68(4): 535–565.
  2. Levofloxacin Leaflet. Actavis Polska.
  3. European Medicines Agency. Quinolone- and fluoroquinolone-containing medicinal products. https://www.ema.europa.eu/en/medicines/human/referrals/quinolone-fluoroquinolone-containing-medicinal-products. Accessed 30 Nov 2019.
  4. Singh N, Jacob JJ. Levofloxacin and hypoglycemia. Clin Infect Dis. 2008; 46(7): 1127.
  5. Friedrich LV, Dougherty R. Fatal hypoglycemia associated with levofloxacin. Pharmacotherapy. 2004; 24(12): 1807–1812.
  6. Garber SM, Pound MW, Miller SM. Hypoglycemia associated with the use of levofloxacin. Am J Health Syst Pharm. 2009; 66(11): 1014–1019.
  7. Bansal N, Manocha D, Madhira B. Life-threatening metabolic coma caused by levofloxacin. Am J Ther. 2015; 22(2): e48–e51.
  8. Busto U, Naranjo CA, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30(2): 239–245.
  9. Berhe A, Russom M, Bahran F, et al. Ciprofloxacin and risk of hypolycemia in non-diabetic patients. J Med Case Rep. 2019; 13(1): 142.
  10. Kelesidis T, Canseco E. Quinolone-induced hypoglycemia: a life-threatening but potentially reversible side effect. Am J Med. 2010; 123(2): e5–e6.
  11. Saraya A, Yokokura M, Gonoi T, et al. Effects of fluoroquinolones on insulin secretion and beta-cell ATP-sensitive K+ channels. Eur J Pharmacol. 2004; 497(1): 111–117.
  12. Ghaly H, Kriete C, Sahin S, et al. The insulinotropic effect of fluoroquinolones. Biochem Pharmacol. 2009; 77(6): 1040–1052.
  13. Ishiwata Y, Itoga Y, Yasuhara M. Effect of levofloxacin on serum glucose concentration in rats. Eur J Pharmacol. 2006; 551(1-3): 168–174.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

 

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl